Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Denver/Boulder, CO

May 27, 2003Clear Creek County, Gilpin County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2003, 5:22 PM MDT for Clear Creek County, Gilpin County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2003, 5:22 PM MDT (23:22 UTC)
Expired
May 27, 2003, 6:20 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Clear Creek County, CO, Gilpin County, CO

The radar

The Denver radar (KFTG), 87 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 272322
SVRBOU
COC019-047-280015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
520 PM MDT TUE MAY 27 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLEAR CREEK COUNTY IN CENTRAL COLORADO
  CENTRAL GILPIN COUNTY IN CENTRAL COLORADO

* UNTIL 620 PM MDT

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BLACK HAWK...OR ABOUT 29 MILES WEST OF
  DENVER...MOVING SOUTH AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ASPEN
SPRINGS...BLACK HAWK...BLUE VALLEY...BROOKVALE...CENTRAL CITY...
DUMONT...ECHO LAKE...IDAHO SPRINGS AND ROLLINSVILLE.

HAIL UP TO 3/4 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE 
POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

HEAVY RAINFALL FROM THIS SEVERE STORM MAY ALSO CAUSE FLOODING OF LOW 
LYING AREAS SUCH AS DITCHES...SMALL STREAMS AND UNDERPASSES. AVOID 
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED 
OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE... 
THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

LAT...LON 3958 10569 3958 10541 3993 10543 3993 10558
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:49 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 27, 2:49 PM MDT, 2 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT TUE MAY 27 2003

SHORT TERM DISCUSSION:  SATELLITE PICTURES ARE INDICATING VERY
LITTLE CONVECTIVE CLOUDINESS OVER THE FORECAST AREA AT THIS TIME.
A BIT OF FRONT HAS PUSHED SOUTHWARD ACROSS THE FRONT RANGE PLAINS
EARLIER TODAY.  THE RADAR IS SHOWING A PRETTY DECENT BOUNDARY ACROSS
ELBERT...EASTERN ARAPAHOE...EASTERN ADAMS...AND WESTERN WASHINGTON
COUNTIES.  A DENVER CYCLONE SEEMS TO BE PROGRESS RIGHT NOW.
PROFILERS ARE SHOWING 20 TO 40 KNOT NORTHWEST-NORTHERLY FLOW ALOFT.
MOST AREAS HAVE SURFACE DEW POINTS IN THE UPPER 40S TO MID 50S
CURRENTLY.  LOOKING OUT THE WINDOW...THERE APPEARS TO BE SOME MID
LEVEL STABLE LAYER OVER US.  WILL USE THE BOUNDARY AS THE
DEMARCATION LINE OF 30 PERCENT POPS TO ITS SOUTH...10 PERCENT POPS
TO ITS NORTH.  ON WEDNESDAY...GRIDS SHOW A DECENT THETA-E AXIS
OVER THE CENTER OF COLORADO...WITH DECENT CAPE OVER THE FRONT RANGE
FOOTHILLS AND IMMEDIATE PLAINS.  IN THE LOWER LEVELS...GRIDS SHOW
DECENT SOUTHEASTERLY FLOW INTO THE FOOTHILLS.   PROBABLY ANOTHER
DENVER CYCLONE WILL FORM.  CROSS SECTIONS SHOW GREAT POTENTIAL
INSTABILITY...BUT AGAIN THERE IS A MID LEVEL STABLE LAYER PROGGED.
TEMPERATURES AND RELATIVE HUMIDITIES SHOULD BE SIMILAR TO TODAYS.
FOR POPS...WILL GO LOW WITH THE CAP EXPECTED.    RJK

LONG TERM DISCUSSION:  STILL LOOKING HOT FOR THURSDAY AS THE WARMEST
AIR IN THE RIDGE ROLLS OVER US.  ENHANCED DRAINAGE WINDS WED AND THU
NIGHTS WILL KEEP TEMPERATURES WARM OVERNIGHT AS WELL.  PREVIOUS
FORECASTS ARE IN LINE WITH GUIDANCE...THOUGH GFS GUIDANCE OF 95 FOR
DENVER SEEMS A BIT MUCH.  THINGS ARE MESSIER AFTER THAT.  ALL THE
MODELS ARE FASTER WITH THE SHORTWAVE GOING ACROSS SOUTHERN CANADA...
NOW DRAGGING THE TAIL OF THIS ACROSS US THU NIGHT INSTEAD OF LATE
FRI.  THIS MEANS WE WILL LIKELY BE STABILIZED FRI WITHOUT MUCH IN
THE WAY OF LOW LEVEL CONVERGENCE OR LIFT.  IT DOES POSE THE THREAT
OF SOMETHING LATE THU IF THE FORCING ARRIVES AT PEAK HEATING...WE
WILL HAVE TO WATCH THAT.

FOR THE WEEKEND AND BEYOND...THE FASTER SHORTWAVE MENTIONED ABOVE
COMBINED WITH A TREND TOWARD DEEPENING THE UPSTREAM WAVE COMING ONTO
THE COAST MAKES FOR STRONGER RIDGING AGAIN SAT AND SUN.  THIS NEXT
WAVE WILL GO TO OUR NORTH EARLY NEXT WEEK...BUT NO CONSENSUS YET ON
THE IMPACT OR TIMING.  I WILL KEEP THE PREVIOUS BROADBRUSH...BUT
MOST LIKELY DETAILS ARE WARMER AND DRY FOR THE WEEKEND.   GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 27, 11:08 AM MDT, 6 hours 14 minutes before
COZ030>051-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN AFTER 1 PM.  OUTFLOW BOUNDARIES FROM THESE THUNDERSTORMS
WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
OVER THE URBAN CORRIDOR INTO THE NORTHEAST PLAINS.  A FEW STORMS
COULD PRODUCE LARGE HAIL LATE THIS AFTERNOON AND EVENING OVER THE
NORTHEAST PLAINS.  A WEAK FRONT WILL PUSH SOUTHWARD ACROSS THE
PLAINS OF THE FORECAST AREA BY EARLY AFTERNOON.  THE NEW AIRMASS
WILL BE A BIT DRIER...HOWEVER THE LOW LEVEL NORTHEASTERLY FLOW COULD
AID IN STORM DEVELOPMENT.

DISCUSSION FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED ON WEDNESDAY AND
THURSDAY AS AN UPPER LEVEL RIDGE WILL BUILD INTO COLORADO.  THE
RIDGE IS EXPECTED TO WEAKEN OVER THE WEEKEND WITH A COLD FRONT
PASSING LATE FRIDAY.  THIS WILL ALLOW A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:18 PM MDTTornado WarningBOUElbert, Lincoln42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.